Alert archive / Utah / Flash Flood Warnings in 2015

Flash Flood Warning 59, NWS Salt Lake City, UT

September 15, 2015Garfield County, Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 15, 2015, 7:48 AM MDT for Garfield County, Kane County, Utah. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2015, 7:48 AM MDT (13:48 UTC)
Expired
Sep 15, 2015, 2:45 PM MDT
In force
7 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, UT, Kane County, UT

The radar

The Cedar City radar (KICX), 87 km from the middle of the area, began a volume at 13:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 1.8 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
462 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

204 
WGUS55 KSLC 151348
FFWSLC
UTC017-025-152045-
/O.NEW.KSLC.FF.W.0059.150915T1348Z-150915T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
748 AM MDT TUE SEP 15 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN GARFIELD COUNTY IN UTAH...
  CENTRAL KANE COUNTY IN UTAH...

* UNTIL 245 PM MDT TUESDAY
    
* AT 744 AM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER THE UPPER PARIA RIVER DRAINAGE. HEADWATER AREAS OF 
  THE PARIA ARE RISING DUE TO WIDESPREAD RAINFALL OF NEARLY AN INCH 
  IN THIS AREA. THESE FLOWS WILL CONVERGE ONTO THE LOWER PARIA AS 
  THE RAINFALL CONTINUES.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BIG WATER...HENRIEVILLE...TROPIC...CANNONVILLE AND KODACHROME BASIN
  STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU PLAN ON TRAVELING THROUGH THE PARIA RIVER DRAINAGE OR ANY 
ASSOCIATED STREAM OR DRY WASH...BE ESPECIALLY VIGILANT FOR RISING 
FLOOD WATERS.

&&

LAT...LON 3702 11202 3755 11234 3771 11210 3773 11189
      3700 11144 3700 11185

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 3:54 AM MDT, 3 hours 54 minutes earlier.

Area forecast discussion, Sep 15, 3:54 AM MDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
354 AM MDT TUE SEP 15 2015

.SYNOPSIS...A COOL AND UNSETTLED PATTERN WILL CONTINUE THROUGH
MIDWEEK.

&&

.SHORT TERM (THROUGH 12Z THURSDAY)...
WATER VAPOR LOOP SHOWS LONG WAVE TROUGH ALONG THE WEST COAST
CONTINUES TO SEND WEAK IMPULSES NORTHEAST OVER THE GREAT BASIN.
AMDAR 400-250MB WIND OBSERVATIONS SHOW UTAH IS BETWEEN TWO
JETS...A 100-130KT CYCLONIC JET OVER THE PACIFIC NORTHWEST AND
WESTERN CANADA...AND A 50-85KT SOUTHWESTERLY JET OVER THE
SOUTHWEST CONUS INTO THE CENTRAL ROCKIES. GOES/GPS/RAP/00Z SLC
RAOB INDICATE THE PRECIPITABLE WATER VALUE RANGES BETWEEN
0.30"-0.60" MOUNTAINS...TO 0.90"-1.10" MOST VALLEYS.

ACTIVE WEATHER NEXT SEVERAL DAYS...

DEWPOINTS HAVE CLIMBED INTO THE 50S ACROSS MOST VALLEYS THIS
MORNING. COMBINED WITH PRECIPITABLE WATER VALUES AROUND AN
INCH...DEFINITELY MOIST OUT THERE. HOWEVER...RAP BUFKIT FORECAST
SOUNDINGS INDICATE THE DEPTH OF THE WARM CLOUD LAYER SHOULD BE
SEVERAL THOUSAND FEET THINNER THAN YESTERDAY ACROSS SOUTHERN UTAH
WHERE FLASH FLOODING DID OCCUR. STORM MOTIONS ARE ALSO FASTER
TODAY...ON THE ORDER OF 35KTS. SO ONCE AGAIN OPTED AGAINST A FLASH
FLOOD WATCH. DID INDICATE A MODERATE FLASH FLOOD POTENTIAL FOR A
COUPLE OF THE MORE PRONE PARKS ACROSS SOUTHERN UTAH WHERE LESS
TRAINING WOULD BE REQUIRED TO PRODUCE FLOODING.

SOUTHWEST WINDS WILL CONTINUE TO BE GUSTY WITH AFTERNOON MIXING
ACROSS CENTRAL AND SOUTHERN UTAH TODAY AND AGAIN TOMORROW. WINDS
COULD APPROACH WIND ADVISORY CRITERIA TOMORROW AHEAD OF THE STRONGER
OF THE TWO COLD FRONTS.

RAP 850-700MB THICKNESS/SATURATED EQUIVALENT POTENTIAL
TEMPERATURE/STREAMLINES INDICATE THE FIRST COLD FRONT ACROSS
NORTHWEST UTAH THIS MORNING BECOMES SHALLOWER AS ITS CROSSES
NORTHERN UTAH MIDDAY...AND WEAKENS THIS AFTERNOON WITH 850MB FLOW
COMING BACK AROUND TO SOUTHERLY AHEAD OF THE STRONGER APPROACHING
SYSTEM.

TOMORROWS FRONT IS BY FAR THE BETTER PUT TOGETHER BAROCLINIC
ZONE...WITH DEEPER AND STRONG COLD ADVECTION ACROSS NORTHERN UTAH
DURING THE DAY. HAVE FOR THIS REASON PLACED THE HIGHEST POPS IN THE
FORECAST FOR TOMORROW WHILE TRIMMING POPS A BIT TODAY AND TONIGHT.
SNOW LEVELS BY LATE TOMORROW COULD FALL TO BETWEEN 9-10KFT...SO
ANYONE VENTURING THE HIGHER ELEVATIONS NEED TO BE PREPARED FOR
WINTER-LIKE CONDITIONS.

.LONG TERM (AFTER 12Z THURSDAY)...
THE LAST GASP OF THE LARGE WESTERN TROUGH WILL BE A FINAL
SHORTWAVE LOBE ROTATING THROUGH NORTHERN UTAH AND SOUTHWEST
WYOMING THURSDAY MORNING THROUGH THURSDAY EVENING. MODELS HAVE
GENERALLY TRENDED STRONGER WITH THIS LAST WAVE...AS WELL AS
SLIDING THE STORM TRACK A LITTLE MORE SOUTHERLY. THIS HAS ALLOWED
FOR INCREASED POPS IN THIS PERIOD...PARTICULARLY FOR THURSDAY
AFTERNOON ALONG THE UTAH/IDAHO BORDER.

THIS SHORTWAVE ALSO PUSHES ONE LAST REINFORCING SHOT OF COOL LOW
LEVEL AIR INTO THE CWA...AND HAVE KEPT MAX TEMPS FOR THURSDAY AND
FRIDAY A GOOD 10 DEGREES BELOW CLIMO IN MANY NORTHERN LOCATIONS.
THURSDAY NIGHT AND FRIDAY NIGHT WILL ALSO BE THE COLDEST IN QUITE A
WHILE...WITH THE MAJOR QUESTION THURSDAY NIGHT OF HOW QUICKLY THE
CLOUDS WILL CLEAR AS WEAK SHORTWAVE RIDGING BEGINS TO BUILD. THERE
IS A CHANCE THAT SOME WASATCH MOUNTAIN VALLEYS COULD SEE SUB-
FREEZING EARLY MORNING TEMPERATURES DURING THIS PERIOD.

A DRIER AND MORE STABLE AIRMASS MOVES INTO THE GREAT BASIN AFTER THE
TROUGH EXITS TO THE EAST EARLY FRIDAY...BUT A SOMEWHAT COOL WEST-
NORTHWESTERLY FLOW LOOKS TO SETTLE OVER THE REGION FOR FRIDAY AND
SATURDAY. BECAUSE OF THIS...HAVE LOWERED TEMPS A BIT THROUGH THIS
PERIOD...AS THE STRONGER RIDGE DOES NOT BUILD OVER THE AREA UNTIL
SUNDAY AND MONDAY. THIS RIDGE SHOULD HELP ACCELERATE THE WARMING
TREND THROUGH AT LEAST MONDAY.

MODELS HAVE BACKED AWAY FROM THE IDEA OF A MOISTURE RETURN FROM THE
SOUTH EARLY NEXT WEEK...SO THE FORECAST THROUGH DAY 7 LOOKS TO
REMAIN DRY...BUT BOTH THE 00Z ECMWF AND GFS INDICATE THAT THIS
MOISTURE COULD STILL SLIDE INTO UTAH BY MID-WEEK IF THE RIDGE SHIFTS
EAST OF THE CWA.

&&

.AVIATION...THE BIGGEST WEATHER UNCERTAINTY AT THE SLC TERMINAL
TODAY IS THE SURFACE WIND FORECAST. THERE IS A 50 PERCENT CHANCE OF
A SWITCH TO NORTHWEST WINDS AS A WAVE MOVES THROUGH NORTHERN
UTAH...MOST LIKELY BETWEEN 17Z AND 21Z. INCREASING SHOWERS AND
THUNDERSTORMS AGAIN TODAY WILL ALSO ADD TO THE UNCERTAINTY...WITH
GUSTY ERRATIC WINDS AND BRIEF MVFR CONDITIONS POSSIBLE WITH THE
STRONGEST STORMS.

&&

.FIRE WEATHER...MOIST AND COOLER THROUGH MID WEEK AS A SERIES OF
DISTURBANCES AFFECT THE EASTERN GREAT BASIN. EXPECT PERIODS OF
WETTING RAIN AND LIGHTNING WITH A SNOW LEVEL ABOVE 11KFT THROUGH
TODAY. SNOW LEVEL MAY DROP TO 9.5KFT ACROSS THE NORTH TOMORROW NIGHT
WITH THE COLDEST OF THE SYSTEMS.

SOUTHWEST WINDS WILL BECOME GUSTY THIS AFTERNOON AND AGAIN TOMORROW
ACROSS PORTIONS OF CENTRAL AND SOUTHERN UTAH AHEAD OF SEVERAL COLD
FRONTS APPROACHING FROM THE NORTH.

EXPECT A RECOVERY IN TEMPERATURES AND DRIER CONDITIONS BY NEXT
WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SHORT TERM/FIRE WEATHER...ROGOWSKI
LONG TERM/AVIATION...SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 15, 3:07 AM MDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
307 AM MDT TUE SEP 15 2015

UTZ001>016-019>021-517-518-WYZ021-161300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
307 AM MDT TUE SEP 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION. THE
STRONGEST WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL AND SMALL HAIL.

GUSTY SOUTHWEST WINDS ARE FORECAST TO DEVELOP ACROSS PORTIONS OF
CENTRAL AND SOUTHERN UTAH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

UNSETTLED AND COOLER WEATHER WILL CONTINUE ACROSS MUCH OF THE
OUTLOOK AREA THROUGH MIDWEEK. THE BEST CHANCE FOR SIGNIFICANT
RAINFALL WILL OCCUR OVER THE NORTHERN OUTLOOK AREA WEDNESDAY.
SNOW LEVELS MAY NEAR NINE THOUSAND FEET LATE WEDNESDAY ACROSS
NORTHERN UTAH.

GUSTY SOUTHWEST WINDS ARE FORECAST TO DEVELOP ACROSS PORTIONS OF
CENTRAL AND SOUTHERN UTAH WEDNESDAY AFTERNOON.

COLD CONDITIONS ARE EXPECTED FRIDAY MORNING...WITH A HARD FREEZE
POSSIBLE FOR THE WASATCH MOUNTAIN VALLEYS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI/SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Sep 15, 7:46 AM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
746 AM MDT TUE SEP 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     FLASH FLOOD      2 N HILDALE             37.04N 112.97W
09/14/2015                   WASHINGTON         UT   911 CALL CENTER

            *** 8 FATAL, 3 INJ *** UPDATED...FLASH FLOOD AND DEBRIS
            FLOW ORIGINATING FROM SHORT CREEK FLOODED HWY 59 AND
            SURROUNDING AREAS. FIVE PEOPLE REMAINING MISSING.
            FATALITIES CONFIRMED BY THE UTAH DEPARTMENT OF PUBLIC
            SAFETY.

&&

MCONGER

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 8:03 AM MDTFlash Flood WarningSLCWashington4 hr
Sep 15, 12:16 PM MDTAreal Flood AdvisorySLCDavis, Morgan, Salt Lake, Utah89 min
Sep 15, 12:29 PM MDTFlash Flood WarningSLCTooele2 hr
Sep 15, 1:50 PM MDTAreal Flood AdvisorySLCSalt Lake55 min
Sep 15, 2:43 PM MDTFlash Flood WarningSLCGarfield, Kane2 hr
Sep 15, 3:20 PM MDTFlash Flood WarningSLCKane, Washington4 hr
Sep 15, 3:42 PM MDTFlash Flood WarningSLCKane, Washington4 hr

Nearby

Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.